This work may not be copied, distributed, displayed, published, reproduced, transmitted, modified, posted, sold, licensed, or used for commercial purposes. By downloading this file, you are agreeing to the publisher’s Terms & Conditions.

Letters to the Editor

Antipsychotic-Induced Dysphagia: A Case Report

Antipsychotic-Induced Dysphagia: A Case Report

To the Editor: Dysphagia is a serious condition in which swallowing problems interfere with a patient’s ability to eat, resulting in aspiration pneumonia, malnutrition, choking, and asphyxia. Antipsychotic medications have been classically associated with parkinsonian symptoms such as bradykinesia or dystonia. Dysphagia, on the other hand, is seen in the late stages of Parkinson’s disease but typically is not associated with medication-induced parkinsonism.1 Here, we report on a patient with antipsychotic-induced dysphagia from haloperidol.

 

Case report. Mr A, a 55-year-old man with a history of traumatic brain injury, was initially brought to the hospital emergency department in August 2012 for altered mental status and bizarre behavior, including walking around outside naked. He was reportedly nonadherent with medications and food for 3 days. Emergency evaluation revealed renal failure due to dehydration. The hospital course was significant for bacteremia and subsequent acute endocarditis with viridans streptococcus bacteremia, which was treated with a 4-week course of ceftriaxone 2 gm intravenous (IV) daily.

Mr A remained intermittently agitated during his hospital stay. Prazosin 1 mg orally twice a day, risperidone 0.25 mg orally at bedtime, haloperidol 5 mg orally every hour as needed, and haloperidol 2 mg IV every 12 hours as needed were started for treatment of agitation. He received as-needed haloperidol 5 mg orally daily for 3 days. On day 5 after starting haloperidol, Mr A developed acute dysphagia, and he was unable to ingest oral medications. He also developed mild rigidity and cogwheeling of his extremities. Subsequent medical workup revealed no etiology of the new-onset dysphagia or rigidity. Computed tomography of the head without contrast was negative for any acute intracranial abnormalities, and abdominal series X-ray showed no acute abnormalities. He was treated for presumed extrapyramidal symptoms secondary to multiple doses of haloperidol. Risperidone and haloperidol were discontinued, and diphenhydramine 25 mg IV twice daily was started for extrapyramidal symptoms. Within a few days of stopping haloperidol, Mr A’s rigidity and dysphagia improved.

 

Extrapyramidal symptoms are common with antipsychotics, particularly with typical antipsychotics. Clinicians rarely think about medications causing acute dysphagia and typically consider obstructive causes or a new neurologic finding such as stroke. This case illustrates an example of dysphagia induced by use of the antipsychotic medications haloperidol and risperidone. In this case, Mr A received 2 different types of antipsychotics, but his parkinsonian symptoms developed acutely after he received multiple doses of haloperidol. Therefore, haloperidol was the most likely cause of his dysphagia, though the concurrent use of risperidone was most likely a contributing factor. The rapid improvement of Mr A’s symptoms once antipsychotic medications were discontinued also suggests that the parkinsonian symptoms including dysphagia resulted from antipsychotic use.

Most clinicians are aware of extrapyramidal symptoms with antipsychotics, but dysphagia due to antipsychotics is a less commonly known adverse effect. There have been other reported cases in which dysphagia was associated with both first-generation and second-generation antipsychotic use. Previous studies have found haloperidol, loxapine, trifluoperazine, olanzapine, risperidone, quetiapine, clozapine, and aripiprazole to be associated with dysphagia.1-4 Dysphagia is a rare adverse effect, but it is potentially dangerous to the patient. Fortunately, in most cases, this condition is reversible. Clinicians should be aware of this potential adverse effect so that they may quickly intervene. Strategies to treat antipsychotic-induced dysphagia include discontinuing the antipsychotic medication, lowering the dose, and changing to another medication. All of these strategies have been found to be effective in improving dysphagia.

REFERENCES

1. Dziewas R, Warnecke T, Schnabel M, et al. Neuroleptic-induced dysphagia: case report and literature review. Dysphagia. 2007;22(1):63-67. PubMed doi:10.1007/s00455-006-9032-9

2. Kalf JG, de Swart BJ, Bloem BR, et al. Prevalence of oropharyngeal dysphagia in Parkinson’s disease: a meta-analysis. Parkinsonism Relat Disord. 2012;18(4):311-315. PubMed

3. Lin TW, Lee BS, Liao YC, et al. High dosage of aripiprazole-induced dysphagia. Int J Eat Disord. 2012;45(2):305-306. PubMed doi:10.1002/eat.20934

4. Stewart JT. Dysphagia associated with risperidone therapy. Dysphagia. 2003;18(4):274-275. PubMed doi:10.1007/s00455-003-0006-x

June C. Lee, DO

jlee@dop.hawaii.edu

Junji Takeshita, MD

Author affiliations: Department of Psychiatry, John A. Burns School of Medicine, University of Hawaii, Honolulu.

Potential conflicts of interest: None reported.

Funding/support: None reported.

Published online: September 24, 2015.

Prim Care Companion CNS Disord 2015;17(5):doi:10.4088/PCC.15l01792

© Copyright 2015 Physicians Postgraduate Press, Inc.

Volume: 17

Quick Links: Psychotic Disorders , Schizophrenia and Schizoaffective Disorders

$40.00

Buy this Article as a PDF